POLICE Magazine

SEP 2018

Magazine for police and law enforcement

Issue link: https://policemag.epubxp.com/i/1022864

Contents of this Issue

Navigation

Page 20 of 136

18 POLICE SEPTEMBER 2018 and you use it to revive an affected officer, symptoms may recur, and another dose may be needed. Either way, emergency medical care will be needed, so be sure to call for assistance even before adminis- tering Narcan. CAUTIOUS APPROACH In addition to being on the lookout for opioids and knowing how to recognize overdose symptoms, there are some ba- sic rules you can follow to help protect against coming into dangerous contact with fentanyl on a traffic stop. First, know and follow your agency's policy for han- dling fentanyl or any other hazardous substance. Always carry appropriate gloves and respiratory protection—that you're sure fit you properly—where you can easily ac- cess them. Be trained in how to use them and remove them, and be sure to use them whenever you suspect a hazardous substance in a vehicle or anywhere else. Quan recommends always having two people involved when fentanyl is suspect- ed. "Call backup or have EMS stand by while the search of a vehicle occurs," he says. "Have one observing to be the res- cue person with naloxone or some sort of breathing apparatus." Quan sees the powdered form of fen- tanyl as the most dangerous threat to of- ficers. "I would just suggest that officers approach any vehicle with suspicion, and any powder. ere are many other hazardous materials that could put the officer in danger as well," Quan cautions. "I wouldn't just start opening containers, because they could contain the powder form of fentanyl that could be aerosolized, like the puff of flour that comes up when a bag of flour is opened." But the danger is not over once some- thing suspected of fentanyl has been found. For testing unknown substances, the Ephrata (PA) Police Department uses a ventilation hood. "Our DA's office offers to perform all testing of suspected fen- tanyl," says Chief Bill Harvey. "We pack- age it and they come to get it and test it in the drug task force lab." is helps reduce officer exposure to anything potentially hazardous. "I think the fentanyl threat is a little overblown," Quan admits. "ere are stronger fentanyl analogs out there that I'd be worried about more." But that doesn't mean you should ignore the danger. Any exposure can potentially be deadly, so it pays to be cautious. "I don't want to say if you just touch it it's not going to hurt you. If it's pure fentanyl, it's worse than if it's al- ready cut." is is one reason to call in the K-9 unit to search for drugs in a vehicle. PREVENTING K-9 FENTANYL OVERDOSE DEATHS Drug sniffing dogs often come into direct contact with drugs including highly po- tent fentanyl, and many have overdosed. Because of the prevalence of extremely strong fentanyl for recreational drug use, more law enforcement officers are carry- ing naloxone intranasal spray to reverse the effects of an overdose for themselves as well as their K-9s, should they need it. But first, officers need to recognize the signs of overdose in dogs. "Dogs are not as sensitive to opioids as humans are. If a dog is showing sign of opioid intoxication, that means they were exposed to a really big dose," Cynthia Otto told Fox News. As director of the Universi- ty of Pennsylvania's Working Dog Center, she and her team are conducting research to develop best practices for handlers and drug-sniffing dogs to prevent K-9 deaths from fentanyl overdose. Currently, dogs searching for drugs might touch fentanyl with their nose, How To mouth, or other body parts. And if they start pawing at powder fentanyl they could put it into the air, making it dangerous to the dog and anyone in the vicinity. e Working Dog Center recommends chang- ing the way dogs are trained to search for and alert to drugs, having them "sit and stare" at their find instead of touching it. When K-9s do overdose on fentanyl, re- actions include slobbering, smaller "pin- point" pupils, and a lack of coordination that could cause them to stagger. But the reaction depends on the dog. Younger dogs might become more excitable for a time, while older dogs are more likely to become sluggish more quickly. e higher the dose, the more pronounced the response. Without treatment, a dog goes into sei- zures and then death, most likely. How quickly this happens depends on the dose. "e more opiate, the quicker they circle the drain," longtime veterinarian Dr. Jerry Ponti says matter of factly. He runs his own veterinary office and treats the dogs belonging to the Spokane County (WA) Sheriff's D/Office K-9 unit. "Number one, get naloxone in them, even if they just suspect it, because fen- tanyl is really powerful," Ponti says. "If you're in doubt, it doesn't hurt anything to give a dog Narcan. A quick response is go- ing to save the dog." As for the preferred method of admin- istering naloxone, Ponti says that depends on expertise and availability. Options in- clude intramuscular, subcutaneous, and nasal delivery. "Probably an IV would be the best route to go, but most police of- ficers won't be able to hit a vein, so they could use intramuscular injection," he says. For an injection, he recommends us- ing a syringe with a 20-gauge by one-inch needle to inject a dosage of naloxone that the K-9's veterinarian has calculated. But if what you have is the nasally ad- ministered Narcan normally used for people, it can also be used on dogs. What- ever method the naloxone is delivered, the affected K-9 should be immediately taken to receive emergency medical care and evaluation. "Typically, the Narcan reversal is pretty quick, within a half-hour," says Ponti. "But then it's not a bad thought to put that dog on an IV drip just of fluid for some sup- portive care." A ventilated hood provides protection from unknown substances that could contain fentanyl. PHOTO: BILL HARVEY

Articles in this issue

Archives of this issue

view archives of POLICE Magazine - SEP 2018